- Condition Centers
Venous thromboembolic events (VTEs) result from a blood clot that forms within the venous circulation and are manifested as deepvein thrombosis (DVT) of the lower extremity and pulmonary embolism (PE).1 Approximately 50% of patients diagnosed with DVT have an asymptomatic PE.2 DVT has been reported to affect ~2 million Americans annually, surpassing the incidence of myocardial infarction and cerebral vascular accident.
The 3 major factors that contribute to the pathogenesis of VTE defined by Virchow's triad include damage to the blood vessel wall, venous stasis, and hypercoagulability.3 These factors can be categorized as hereditary or acquired. Hereditary risk factors include hypercoagulability states such as protein C and S deficiency, antithrombin deficiency, or nephrotic syndrome. Acquired risk factors include age, history of VTE, venous stasis due to medical illness, major surgery, long-term immobilization, and drug therapy such as selective estrogenreceptor modulators or oral contraceptives containing estrogen. Anticoagulation is the mainstay of therapy for DVT and PE. Treatment and prevention utilizing unfractionated heparin (UFH) has been ongoing since the 1930s, while warfarin use dates back to the early 1940s.1
The incidence of VTEs is difficult to determine since clinical signs and symptoms are nonspecific, and screening tests are not always sensitive enough to detect the disease. The clinical presentation of DVT involves unilateral leg swelling, which may reveal a palpable cord (reflecting a thrombosed vein), warmth, ipsilateral edema, superficial venous dilation, and pain.1 Laboratory tests will usually reveal elevated serum concentrations of D-dimer (a by-product of thrombin generation), elevated erythrocyte sedimentation rate (ESR), and elevated white blood cell (WBC) count. The diagnosis of DVT may be achieved by either venography or ultrasonography. The sensitivity and specificity of ultrasonography ranges between 70% and 95%, making it the diagnostic test of choice for suspected DVT.3 Venography is not used often because of high cost, invasiveness, technical demands, allergic reactions, and nephrotoxicity.3
The most common signs and symptoms of PE involve dyspnea, pleuritic pain, chest tightness, palpitation, cough, hemoptysis, tachycardia, tachypnea, and possibly fever.1 Laboratory tests will usually reveal elevated serum concentrations of D-dimer, ESR, and WBC count. Although pulmonary angiography is considered the "gold standard" of PE diagnosis, it is highly invasive and expensive and is associated with an increased risk of mortality. Ventilation-perfusion (V/Q) and computed tomographic (CT) scans are the most commonly used diagnostic tests for PE. V/Q scans measure the mismatch between distribution of blood and airflow perfusion in the lungs. CT scans are capable of detecting emboli in the pulmonary arteries.1
After the diagnosis is confirmed, VTE is treated with UFH, low-molecular-weight heparin (LMWH), or fondaparinux. UFH should be dosed using a weight-based nomogram (Table 1).4 Activated partial thromboplastin time (APTT) should be measured 6 hours after the bolus dose. Once a therapeutic APTT is achieved, the APTT should be evaluated every 24 hours. The College of American Pathologists5 and the American College of Chest Physicians (ACCP)4 recommend against the use of a fixed APTT therapeutic range of 1.5 to 2.5 times the control APTT. Instead, they recommend basing the therapeutic range on an antifactor Xa concentration of 0.3 to 0.7 international units (IU)/mL.
LMWH offers several advantages over UFH (Table 2). Enoxaparin, dalteparin, and tinzaparin are the LMWHs currently available in the United States. Unlike UFH, routine monitoring is not required. In select patients, however, including those who are obese or have significant renal impairment, antifactor Xa can be useful. Antifactor Xa should be measured 4 hours after a dose. The therapeutic range is 0.6 to 1.0 IU/mL for twice-daily dosing, and 1 to 2 IU/mL for once-daily dosing.6 Monitoring parameters for both UFH and LMWH include hemoglobin, hematocrit, signs and symptoms of bleeding, bone mineral density with long-term use, and platelets to avoid heparin-induced thrombocytopenia (HIT).
Fondaparinux, a selective factor Xa inhibitor, can also be used to treat VTE. Fondaparinux does not require routine coagulation testing, as it does not alter the APTT/prothrombin time. The primary adverse effect is bleeding. Fondaparinux does not cause HIT, nor does it demonstrate cross-sensitivity in vitro. Since there is a lack of data regarding its use in pregnancy, lactation, and pediatrics, UFH and LMWH remain the agents of choice for VTE in these populations.
Warfarin therapy should be started on day 1 of VTE treatment at 5 to 10 mg daily, and dose-adjusted according to the international normalized ratio (INR) results.7 Concomitant therapy with UFH or LMWH can be stopped after 4 to 5 days of combined therapy when the INR >2.0 for a 2-day period.6,7 Anticoagulation with warfarin in a patient with a first episode of VTE should be continued for at least 3 months at a target INR range of 2.0 to 3.0. If the patient has a history of HIT, direct thrombin inhibitors, lepirudin and argatroban, are used in place of UFH, LMWH, or fondaparinux.
Patients taking vitamin K antagonists such as warfarin must make lifestyle changes to ensure medication effectiveness and safety. A major lifestyle factor is diet, specifically vitamin K consumption, since vitamin K plays a role in the body's clotting process and is inhibited by warfarin. Vitamin K is found in many food groups, predominantly green leafy vegetables such as broccoli, cabbage, collard greens, lettuce, and spinach, and in certain oils. It is essential for the patient to maintain consistent eating habits, consisting of small portions of vitamin K-containing foods, in order to avoid fluctuations in the INR. It is important to note that nutritional supplements such as Ensure and Boost contain high amounts of vitamin K; therefore, the amount of intake of these products must be consistent throughout warfarin therapy. Ethanol may alter warfarin metabolism and should be consumed in moderation.
Patients must also be educated to avoid high-risk activities that may result in bleeding or bruising. Even simple daily activities, such as shaving or brushing teeth, require caution; a soft-bristle toothbrush or an electric shaver should be used to avoid potential bleeding.
Patients must inform all other health care providers in regards to warfarin therapy, since certain dental and surgical procedures may require that warfarin be stopped for a period of time to prevent potential bleeding. Equally important is avoiding certain drug combinations which may potentially interfere with the metabolism of warfarin, resulting in INR fluctuations. Women must also be advised to use appropriate measures to prevent pregnancy, since warfarin is teratogenic.
VTEs, specifically DVT and PE, are debilitating diseases that may result in mortality if untreated. Diagnosis of VTE is often completed with noninvasive procedures such as ultrasonography and V/Q scans. Although venography and pulmonary angiography are standard in DVT and PE diagnosis, respectively, both are toxic to the kidneys and have been associated with a high rate of mortality.
Pharmacists practicing in inpatient and outpatient settings, including community practice, should be familiar with the guidelines published by the ACCP and the appropriate use of UFH, LMWH, and warfarin treatment in order to appropriately counsel patients, maximize drug-therapy effectiveness, and minimize adverse effects. Treatment with warfarin initially requires extensive INR monitoring to ensure that the appropriate dose is being utilized. Once the INR is stabilized, INR monitoring may be extended to monthly intervals. It is essential that pharmacists understand the risk factors, common diagnostic procedures, potential drug and food interactions, and pharmacologic and nonpharmacologic treatment regimens, in order to educate patients so they may live longer, healthier lives.
Dr. Lieberman is a pharmacy practice resident at the James J. Peters Veterans Affairs Medical Center in Bronx, NY. Dr. Plakogiannis and Dr. Pham are both assistant professors of pharmacy practice at Arnold & Marie Schwartz College of Pharmacy and Health Sciences, Long Island University, in Brooklyn, NY.
For a list of references, send a stamped, self-addressed envelope to: References Department, Attn. A. Rybovic, Pharmacy Times, Ascend Media Healthcare, 103 College Road East, Princeton, NJ 08540; or send an e-mail request to: firstname.lastname@example.org.